Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 21, NWS Blacksburg, VA

May 4, 2009Surry County, Wilkes County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 4, 2009, 4:24 PM EDT for Surry County, Wilkes County, Yadkin County, North Carolina. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2009, 4:24 PM EDT (20:24 UTC)
Expired
May 4, 2009, 5:30 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Surry County, NC, Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 128 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 4:30 PM EDTHAIL 0.753 Nnw North Wilkesboro, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 042024
SVRRNK
NCC171-193-197-042130-
/O.NEW.KRNK.SV.W.0021.090504T2024Z-090504T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT MON MAY 4 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 530 PM EDT.

* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MILLERS CREEK...OR NEAR WILKESBORO...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MILLERS CREEK...
  FAIRPLAINS...
  WILKES COUNTY AIRPORT...
  ROARING RIVER...
  RONDA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE
AT...1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3612 8152 3618 8142 3641 8084 3619 8075
      3606 8142
TIME...MOT...LOC 2024Z 251DEG 16KT 3619 8121

$$

WP
3 follow-up statements
000 
WWUS51 KRNK 042053
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 PM EDT MON MAY 4 2009

NCC171-193-197-042130-
/O.CON.KRNK.SV.W.0021.000000T0000Z-090504T2130Z/
YADKIN NC-WILKES NC-SURRY NC-
453 PM EDT MON MAY 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHWESTERN SURRY...CENTRAL WILKES AND NORTHWESTERN YADKIN
COUNTIES...

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WILKES COUNTY AIRPORT...OR NEAR NORTH WILKESBORO...
MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  WILKES COUNTY AIRPORT...
  ROARING RIVER...
  CLINGMAN...
  BENHAM...
  SWANCREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3612 8152 3618 8142 3641 8084 3619 8075
      3606 8142
TIME...MOT...LOC 2053Z 267DEG 15KT 3620 8106

$$

WP
000 
WWUS51 KRNK 042107
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT MON MAY 4 2009

NCC171-193-197-042130-
/O.CON.KRNK.SV.W.0021.000000T0000Z-090504T2130Z/
YADKIN NC-WILKES NC-SURRY NC-
507 PM EDT MON MAY 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHWESTERN SURRY...EASTERN WILKES AND NORTHWESTERN YADKIN
COUNTIES...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ROARING RIVER...OR NEAR RONDA...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  ROARING RIVER...
  RONDA...
  BENHAM...
  PLEASANT HILL...
  JONESVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3614 8112 3623 8116 3641 8084 3619 8075
TIME...MOT...LOC 2107Z 260DEG 16KT 3621 8098

$$

WP
000 
WWUS51 KRNK 042131
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT MON MAY 4 2009

NCC171-193-197-042140-
/O.EXP.KRNK.SV.W.0021.000000T0000Z-090504T2130Z/
YADKIN NC-WILKES NC-SURRY NC-
531 PM EDT MON MAY 4 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SURRY...EASTERN
WILKES AND NORTHWESTERN YADKIN COUNTIES EXPIRED AT 530 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WAS ALLOWED TO EXPIRE.

IF YOU HAD HAIL OR HIGH WINDS WITH THIS STORM...PLEASE CONTACT THE 
NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 
2 4.

LAT...LON 3614 8112 3623 8116 3641 8084 3619 8075
TIME...MOT...LOC 2107Z 260DEG 16KT 3621 8098

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:53 PM EDT, 31 minutes earlier.

Area forecast discussion, May 4, 3:53 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT MON MAY 4 2009

.SYNOPSIS...
A COLD FRONT OVER SOUTHERN VIRGINIA WILL PUSH SLOWLY INTO NORTH
CAROLINA THIS EVENING...BEFORE RETURNING BACK NORTH AS A WARM
FRONT WEDNESDAY MORNING. ANOTHER AREA OF LOW PRESSURE WILL PUSH A COLD
FRONT EAST INTO THE REGION BY THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
MODELS ARE INDICATING THE SURFACE BOUNDARY NOW ACROSS SOUTHERN
VIRGINIA WILL DRIFT SOUTH...AIDED BY THE THUNDERSTORMS ALONG AND
SOUTH OF THE FRONT...INTO NORTH CAROLINA THIS EVENING. LOCAL WRF
HAD A MAJORITY OF THE SHOWERS AND THUNDERSTORMS EXITING THE
FORECAST AREA AROUND 03-04Z. USED THIS TIMING FOR DIMINISHING THE
CHANCE OF RAIN IN THE GRIDS.

NORTH OF THE FRONT TONIGHT...ESPECIALLY NORTH OF ROA AND LYH FOG
AND STRATUS WILL FILL BACK IN. WENT NEAR OR SLIGHTLY ABOVE
GUIDANCE FOR LOWS TONIGHT WITH ALL THE CLOUD COVER...AND SINCE MAV
GUIDANCE HAS BEEN RUNNING A LITTLE COOL PAST FEW NIGHTS NORTH OF
THE FRONT.

HAVE INCREASED THE CHANCE OF RAIN ON WEDNESDAY AND ADDED MORE
THUNDER FOR THE AFTERNOON WITH THE APPROACH OF THE NEXT SHORT
WAVE. ENOUGH CLOUD COVER AND CHANCE OF RAIN TO LOWER MAXIMUM
TEMPERATURES A FEW DEGREES BUT STILL NOT AS LOW AS GUIDANCE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
SURFACE WEDGE WILL BE ENHANCED FROM RAIN AND LOW PRESSURE TRACKING
NORTH ALONG THE MID ATLANTIC COAST TUESDAY EVENING. AS THIS LOW
PRESSURE CONTINUES TO TRACK TO THE NORTH OVERNIGHT...DRIER AIR AND
LIGHT WESTERLY WINDS WILL DIMINISH RAIN CHANCES OVER THE AREA.
DESPITE THE RAIN MOVING NORTH...LOW CLOUDS AND DRIZZLE AND/OR FOG
MAY PLAGUE AREAS ALONG AND EAST OF THE BLUE RIDGE INTO WEDNESDAY
MORNING.

LATE TUESDAY NIGHT AND WEDNESDAY MORNING...AN UPPER LEVEL TROUGH
ACROSS THE GREAT LAKES WILL GENERATE ANOTHER DISTURBANCE IN THE MID
WEST AND TRACKS THIS SYSTEM INTO THE TENNESSEE VALLEY. DURING THE DAY
WEDNESDAY...THE UPPER LEVEL TROUGH BECOMES NEGATIVELY TILTED AND
TRACKS THE DISTURBANCE OVER THE IMMEDIATE AREA BRING ROUNDS OF
MODERATE TO HEAVY SHOWERS TO THE REGION. SPC HAS THE AREA IN A
SLIGHT RISK FOR WEDNESDAY. 12Z GFS IS FASTER WITH THIS SYSTEM BRING
IT IN DURING THE MORNING AND EXITING LATE IN THE AFTERNOON/EARLY
EVENING. 12Z NAM IS QUITE A BIT SLOWER BRING RAIN INTO THE AREA
DURING THE EARLY AFTERNOON AND NOT EXITING UNTIL AFTER 09Z THURSDAY.
WITH TIMING UNCERTAINTIES...TOOK A BLEND OF THE TWO MODELS WITH
SLIGHTLY MORE WEIGHT TO THE NAM...AS THE GFS HAS BE RUNNING SYSTEMS
A LITTLE TO FAST OVER THE PAST WEEK. OF COURSE WITH TIMING
ISSUES...TEMPERATURES WILL BE AFFECTED. FOR NOW...KEPT TEMPERATURES
CLOSE TO METMOS AND AROUND NORMAL.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
ZONAL FLOW WILL BE OVER THE REGION ON THURSDAY WITH A FEW POP-UP
SHOWERS DURING THE AFTERNOON AND EVENING HOURS. A FRONT WILL STALL
ACROSS THE OHIO VALLEY THURSDAY NIGHT AND WILL WAIT FOR A SURFACE
WAVE TO GENERATE ALONG IT BEFORE IT WILL SLIDE TO THE EAST COAST
FRIDAY NIGHT. A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
THE AREA FRIDAY AFTERNOON AND EVENING. ONCE THIS FRONT TRACKS TO THE
EAST COAST...HIGH PRESSURE WILL BUILD INTO THE REGION FOR THE
WEEKEND AND POSSIBLY INTO EARLY NEXT WEEK. TEMPERATURES ARE EXPECTED
TO BE COMFORTABLE AND ABOVE NORMAL.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
CEILINGS NORTH OF A WARM FRONT THAT EXTENDED FROM A LOW NEAR ROA
TO THE DELMARVA WERE VERY SLOWLY IMPROVING FROM IFR TO VFR AS THE
FRONT LIFTED NORTH AND THE LOW MOVED EAST.

A COLD FRONT ALSO EXTENDED FROM THE LOW INTO EASTERN EASTERN
TENNESSEE. THIS COLD FRONT WILL GRADUALLY SINK SOUTH INTO NORTHERN
NORTH CAROLINA THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS
ALONG AND AHEAD OF THIS COLD FRONT. SOME OF THESE STORMS MAY BE
SEVERE WITH DAMAGING OR STRONG GUSTY WINDS...LARGE HAIL AND IFR TO
MVFR VISIBILITIES DUE TO VERY HEAVY RAIN.

ONCE THE FRONT SINKS FURTHER SOUTH IFR TO MVFR CEILINGS WILL FILL
BACK IN OVERNIGHT AT ALL TAF SITES. AS MIXING BEGINS AFTER SUNRISE
ON WEDNESDAY AND LOW LEVEL WINDS TURN TO THE SOUTH-SOUTHWEST
CONDITIONS WILL IMPROVE FROM SOUTH TO NORTH. IT MAY TAKE UNTIL
CLOSE TO 18Z ON WEDNESDAY FOR CEILINGS TO LIFT TO VFR AT LYH.

WEDNESDAY NIGHT THROUGH FRIDAY...THE WEATHER PATTERN REMAINS
UNSETTLED WITH ANOTHER FRONT ARRIVING AND SLOWING DOWN OVER THE
AREA BY WEDNESDAY NIGHT. THIS WILL KEEP SHOWERS AND POSSIBLY TSTMS
AROUND THROUGH THE PERIOD. PERIODS OF MVFR ARE LIKELY...AND IFR IS
POSSIBLE...IN THE VCNTY OF ANY SHOWER OR STORM.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS
Hazardous weather outlook, May 4, 1:34 PM EDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
134 PM EDT MON MAY 4 2009

VAZ022-032>034-043>046-058-059-050100-
ROANOKE-PATRICK-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-HALIFAX-CHARLOTTE-
134 PM EDT MON MAY 4 2009

...TORNADO WATCH 239 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT WILL
AFFECT THE REGION WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. SOME
OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN NETWORK HAS BEEN ACTIVATED IN THE WATCH AREA.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ005-006-050100-
ROCKINGHAM-CASWELL-
134 PM EDT MON MAY 4 2009

...SEVERE THUNDERSTORM WATCH 241 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT WILL
AFFECT THE REGION WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. SOME
OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN NETWORK HAS BEEN ACTIVATED IN THE WATCH AREA.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ003-004-019-020-050100-
SURRY-STOKES-WILKES-YADKIN-
134 PM EDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT WILL
AFFECT THE REGION WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. SOME
OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ001-002-018-VAZ007-009>020-023-024-035-047-WVZ042>045-050100-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-
ROCKBRIDGE-AMHERST-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER-
134 PM EDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT WILL
AFFECT THE REGION WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. SOME
OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 4, 11:03 AM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1103 AM EDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     1 E MAYFIELD            36.52N 79.55W
05/03/2009                   ROCKINGHAM         NC   DEPT OF HIGHWAYS

            TREES DOWN ON WILLIAMSON CREEK ROAD.

&&

SK
Special weather statement, May 4, 4:18 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT MON MAY 4 2009

NCZ019-042100-
WILKES NC-
418 PM EDT MON MAY 4 2009

...STRONG THUNDERSTORMS WILL AFFECT WILKES COUNTY...

AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MILLERS
CREEK...MOVING NORTHEAST AT 20 MPH. ANOTHER STRONG STORM WAS 5 MILES
SOUTHWEST OF DARBY MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

ONE STORM WILL BE NEAR MULBERRY AROUND 430 PM...HAYS AROUND 445 PM
AND TRAPHILL AROUND 500 PM. THE OTHER STORM WILL BE AFFECTING DARBY
BY 425 PM...AND MAPLE SPRINGS BY 445 PM.

LAT...LON 3612 8152 3642 8106 3641 8103 3637 8102
      3637 8099 3638 8098 3635 8092 3631 8087
      3629 8087 3604 8135

EXPERIMENTAL

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:17 PM EDTSpecial Weather StatementRNKRockingham, Stokes43 min
May 3, 8:56 PM EDTTornado WarningRNKCaswell, Rockingham49 min
May 3, 10:43 PM EDTFlood WatchRNKAlleghany, Ashe, Surry, Watauga, Wilkes13 hr
May 3, 10:56 PM EDTSpecial Weather StatementRNKAlleghany, Ashe, Watauga64 min
May 4, 4:18 PM EDTSpecial Weather StatementRNKWilkes42 min
May 4, 4:59 PM EDTSpecial Weather StatementRNKWatauga46 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.